Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 149, NWS Austin/San Antonio, TX

August 28, 2004Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 28, 2004, 3:24 PM CDT for Val Verde County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:24 PM CDT (20:24 UTC)
Expired
Aug 28, 2004, 4:30 PM CDT
In force
66 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1596 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 282024
SVRSAT
TXC465-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
324 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 430 PM CDT

* AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF PANDALE...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PANDALE BY 355 PM CDT


IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 2992 10174 3005 10147 3029 10158 3027 10176

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:20 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 28, 2:20 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
220 PM CDT SAT AUG 28 2004

.DISCUSSION...
EAST-WEST OUT-FLOW BOUNDARY CHARGING SOUTHWARD ACROSS THE HILL
COUNTRY AND NORTHEAST COUNTIES THIS AFTERNOON. SCATTERED CONVECTION
IS OCCURRING ALONG AND BEHIND THIS BOUNDARY. HOWEVER THE COLD FRONT
IS STILL LOCATED OVER NORTH TEXAS. EXPECT CONVECTION TO INCREASE IN
COVERAGE AND INTENSITY LATE THIS AFTERNOON INTO THIS EVENING AS
THE HILL COUNTRY OUTFLOW BOUNDARY ENCOUNTERS BOUNDARIES FROM
CONVECTION OVER THE CROSSROADS REGION AND A STRONG THERMAL GRADIENT
OVER THE SOUTHWEST COUNTIES. WITH PWS AROUND 2 INCHES AND AN
UNCAPPED ATMOSPHERE...WILL INCLUDE LOCALLY HEAVY RAINFALL IN THE
FCST. THE GFS GENERATES A PCPN BULLSEYE THIS EVENING OVER THE EDWARDS
PLATEAU AND MOVES IT SOUTH OVER THE WESTERN COUNTIES TONIGHT. IF THE
GFS VERIFIES...A MCS WILL DEVELOP OVER THE WESTERN COUNTIES AND SOME
FLASH FLOODING WILL OCCUR. WILL NOT ISSUE A FLASH FLOOD WATCH ATTM
DUE TO THE UNCERTAINTY OF THIS SOLUTION. HOWEVER ISOLATED FLASH
FLOODING IS NOT OUT OF THE QUESTION ACROSS THE CWFA THIS EVENING
AND EARLY TONIGHT...ESPECIALLY IN THE VICINITY OF BOUNDARY
AND CELL MERGERS.

THE FRONTAL BOUNDARY WILL BECOME QUASI-STATIONARY ACROSS SOUTH
CENTRAL TEXAS ON SUNDAY AND WILL SERVE AS A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON. WILL CONTINUE WITH SLIGHT
CHANCE POPS INTO MONDAY...MAINLY SOUTH...AS AFTERNOON HEATING WILL
LIKELY TRIGGER SOME ISOLATED CONVECTION. A DRY FCST IS ON TAP TUESDAY
AND WEDNESDAY AS SFC RIDGING WILL KEEP GULF MOISTURE AT BAY. LOW
LEVEL GULF FLOW RESUMES THURSDAY AND CONTINUES FRIDAY WITH LOW POPS
RETURNING TO THE EAST AND SOUTHEAST COUNTIES AS WEAK UPPER-LEVEL
TROFFINESS DEVELOPS OVER TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  91  71  92 /  50  30  20  20
AUSTIN BERGSTROM INTL AIRPORT  72  91  68  91 /  50  30  20  20
DEL RIO INTL AIRPORT           72  88  72  92 /  40  30  20  20
SAN ANTONIO INTL AIRPORT       73  90  73  91 /  60  50  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13/03
Hazardous weather outlook, Aug 28, 6:00 AM CDT, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT SAT AUG 28 2004

TXZ171>173-183>194-202>209-217>225-228-291100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE HILL COUNTRY AND
SOUTH CENTRAL TEXAS. THE PRIMARY THREATS ARE LOCALLY HEAVY RAINFALL
AND LIGHTNING STRIKES. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
A WEAK COLD FRONT WILL REMAIN ACROSS THE AREA WITH SHOWERS AND
THUNDERSTORMS EXPECTED. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAINFALL. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:11 PM CDTFlash Flood WarningEWXEdwards2 hr
Aug 28, 4:12 PM CDTFlash Flood WarningEWXKerr3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.